3 Dangers of Self-Medicating Children

· September 2, 2018
Self-medicating children is not advisable. Even though you have medication on hand in your home, you should first take your child to see a pediatrician before administering any type of medicine. A medical professional will provide specific indications on how to treat your child's symptoms.
Self-medicating children is a very dangerous and inadvisable habit. However, despite the risks this practice involves, it’s very common for parents to give their children medicine without consulting a professional first.

Self-medicating children: a dangerous habit

Self-medication is the administration of medication or natural remedies without the supervision of a medical expert. The side effects of this practice can put one’s health at serious risk, both in the short and long term. In some cases, self-medication can even be fatal.

Parents often treat a simple stomach ache with the wrong painkiller. Another common mistake is when parents give antibiotics to their children when they have a fever, without checking first with a doctor.

Both the medication to be administered as well as the correct dosage are important when treating symptoms. Only medical professionals have the expertise to make those decisions. Administering the wrong medication or the incorrect dosage can have serious consequences on one’s health.

The consequences of self-medicating children

1. Resistance to antibiotics

It’s very important that parents only administer antibiotics under the orders of a trained medical professional. Otherwise, children may develop a resistance to antibiotics, making them ineffective in the future.

On many occasions, gastrointestinal problems, breathing issues, and fevers require antibiotics. However, some 85% of illnesses are the result of a viral infection, which don’t require antibiotics.

The side effects of this practice can put one’s health at serious risk, both in the short and long term

2. Possible poisoning

Administering the wrong medication is dangerous, but so is administering the wrong dosage. Certain factors such as a child’s weight and height are fundamental when determining the right dosage.

If the dosage is too low, then the medication will likely have little effect on your child’s symptoms. On the other hand, if the dosage is too high, children can suffer poisoning which can put their lives in danger.

3 Dangers of Self-medicating Children

3. Side effects of self-medication with antibiotics

Self-medicating children with unnecessary antibiotics can bring about serious side effects. Among the most common are: diarrhea, skin rash, breathing difficulties, fatigue, poisoning and severe allergies that can even lead to death.

Mistakes to avoid

  • Following other parents’ advice regarding medication. Children often develop symptoms that are very similar to those that another child has experienced. However, that doesn’t necessarily mean he or she is dealing with the same illness. It’s important to keep in mind that only a medical professional can make a proper diagnosis and prescribe proper treatment.
  • Saving leftover prescription medications from past illnesses and then giving them to children the next time they get sick. Once again, parents need to remember that, even though symptoms may be similar, only a doctor can diagnose their illness and prescribe medication.
  • Searching for information online is another serious mistake that many parents make. The main reason is because there is a great deal of information on the internet. Some of this information is very valuable and some is not. Most parents aren’t in a position to know the difference when it comes to medical information.
  • Assuming the worst when symptoms seem to indicate serious illness. Your child may very well be dealing with something very simple and harmless, so let your pediatrician make a proper evaluation.
3 Dangers of Self-medicating Children

Self-medicating children: a problem with a solution

The right person to treat children’s ailments is a pediatric specialist. Only a pediatrician has the necessary knowledge and training to make a proper diagnosis and decide on the right course of treatment.

You should never compare symptoms with those of other children, nor should you search for information on the internet. And, last but not least, you should never self-medicate your children. The consequences of this practice can be very dangerous and even fatal.

Unfortunately, self-medicating children is a much more common practice than many realize. Therefore, it’s necessary that parents become aware of the dangers of this issue.

It doesn’t matter if parents work or are short on time, you should always do what it takes to take your child to the doctor when symptoms appear.

Let’s remember that it’s our children‘s health that’s involved, and even something that may seem harmless can be dangerous. Self-medication is nothing trivial, and knowing the possible risks is very important.